Heat, Columbia
- When
- August 1, 11:00 AM CST to August 2, 6:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- ASOS
- Coordinates
- 33.214, -93.227 (the zone’s center; the record gives no point)
A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 10:13 AM CST, 47 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1113 AM CDT MON AUG 1 2016
.DISCUSSION...
Heat Advisory kicking in this afternoon for all of our northern
Louisiana parishes and the eastern half of our southwest Arkansas
counties as heat index values will exceed 105 degrees across these
areas later today. Slightly drier air in place farther north and
west will preclude our remaining CWA from meeting criteria so will
leave advisory as is for today. The current forecast is on track
and no changes are planned at this time. /19/
&&
.PREV DISCUSSION... /issued 620 AM CDT MON AUG 1 2016/
AVIATION...
MVFR vsbys possible across LFK through 01/14Z. Otherwise, VFR
conditions to prevail across area terminals through the 12z
forecast period. South to southwest winds 5 to 10 knots today to
become light and variable after 02/06Z. /05/
PREV DISCUSSION... /issued 353 AM CDT MON AUG 1 2016/
DISCUSSION...
Upper ridge now becoming centered over the Sabine River valley as
the upper trof over the nrn Great Lakes region continues to push
ewd. The upper ridge will continue to increase its influence
across our region today through at least mid week, which will
allow for our temps to climb into the mid to upper 90s for most of
the region. Our far wrn areas are drier, and therefore may see
temps approaching the century mark today through mid week. Heat
index values reached 105-107 Sunday for several sites across srn
AR/nrn LA, and expecting that a few more sites will be added to
this occurrence. Therefore, have issued a Heat Advisory for these
areas from noon through 7 pm today. Expect that an extension/expansion
of this advisory may be needed as a our temps continue to inch
upwards through the work week. In addition to the heat, the
increase in influence of the upper ridge will likely keep our rain
chances on the decrease and mainly confined to the ern half of the
CWA.
Upper ridge will reinforce itself over TX, just west of where it
is now by mid week. This will cut its influence somewhat, and we
may see slightly cooler temps as a result. In addition, chances
for afternoon convection may increase, especially across our ern
areas all the way through the upcoming weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 98 78 99 79 / 20 10 10 0
MLU 94 75 96 78 / 20 10 20 10
DEQ 97 74 98 75 / 10 10 10 0
TXK 97 77 98 78 / 10 10 10 0
ELD 96 75 98 77 / 20 10 10 10
TYR 99 78 99 78 / 10 10 10 0
GGG 98 78 99 78 / 10 10 10 0
LFK 97 78 98 77 / 20 10 10 0
&&
.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for ARZ061-071>073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...None.
TX...None.
&&
19HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1123 AM CDT MON AUG 1 2016 ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138- 149>153-165>167-021630- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE- 1123 AM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS...ALTHOUGH THE BEST CHANCES FOR STORMS SHOULD REMAIN FARTHER EAST OVER SOUTHERN ARKANSAS AND NORTHERN LOUISIANA. HEAVY DOWNPOURS...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THIS WEEK. IN ADDITION...HEAT INDEX VALUES MAY APPROACH OR EXCEED 105 DEGREES DURING THE AFTERNOON HOURS AS WE MOVE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT. ARZ061-071>073-LAZ001>006-010>014-017>022-021630- NEVADA-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE- LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- 1123 AM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. HEAVY DOWNPOURS...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH STRONGER STORMS. HEAT INDEX READINGS ARE EXPECTED TO REACH OR EXCEED 105 DEGREES TODAY...MAKING IT MORE HAZARDOUS TO SPEND TIME OUTDOORS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THIS WEEK. IN ADDITION...HEAT INDEX VALUES MAY REACH OR EXCEED 105 DEGREES DURING THE AFTERNOON HOURS AS WE MOVE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT. 19
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648844, 648845, 648846, 648847.